Wisconsin, 2014

Hail and Damaging Winds in Wisconsin, July 26, 2014

July 26, 2014 · NWS MPX · 10 events in 2 counties and zones

A severe thunderstorm developed during the afternoon across central Minnesota, moved east-southeast across east central Minnesota, and into west central Wisconsin during the evening hours. Large hail developed near McKinley, and moved southeast across Cumberland before weakening near Rice Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A severe thunderstorm developed during the afternoon across central Minnesota, moved east-southeast across east central Minnesota, and into west central Wisconsin during the evening hours. Large hail developed near McKinley, and moved southeast across Cumberland before weakening near Rice Lake. Baseball size hail was reported north and northeast of McKinley, along with a few downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 6:06 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 26, 6:06 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 PM CDT SAT JUL 26 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM CDT SAT JUL 26 2014

SHORT TERM CONCERNS REMAIN THUNDER THREAT TONIGHT AND COVERAGE OF
SHOWERS AND ISOLATED THUNDER SUNDAY.

WESTERLY WINDS MOVING OUT AHEAD OF THE SURFACE FRONT OVER THE
EASTERN DAKOTAS...MOVING INTO WEST CENTRAL MN NOW.  SOME MOISTURE
CONVERGENCE ALONG THE BOUNDARY...AS DEPICTED BY THE LATEST
MESOSCALE ANALYSIS AR 19Z. SOME HEAVIER CUMULUS INDICATED AND
WEAK RADAR RETURNS NORTH OF KAXN. STILL COULD SEE AN
ISOLATED/WIDELY SCATTERED THUNDERSTORM ALONG THIS BOUNDARY AS IT
MOVES INTO WESTERN WISCONSIN AFTER 00Z SUN. WILL CARRY SOME LOW
POPS WITH THIS FEATURE EAST INTO WISCONSIN THIS EVENING.

COOLER AND DRIER AIR WORKS SOUTHEAST OVER THE REGION INTO SUNDAY
AS THE UPPER LOW MOVES INTO NORTHWEST WISCONSIN. COLD POOL
SHOWERS AND ISOLATED THUNDER EXPECTED TO DEVELOP AS WELL....MAINLY
IN THE AFTERNOON. TEMPERATURES EXPECTED TO STRUGGLE INTO THE
LOW/MID 70S OVER MOST OF THE REGION. STRONG NORTHWEST WINDS SHOULD
ALSO DEVELOP ESPECIALLY ACROSS THE WESTERN PORTION OF THE CWA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM CDT SAT JUL 26 2014

NORTHWEST FLOW ALOFT WILL TAKE HOLD STARTING SUN NIGHT AS A CUTOFF
LOW OVER THE GREAT LAKES SHIFTS OFF TO THE E ALONG WITH ITS SFC
LOW PRES CENTER REFLECTION. THIS WILL DRAG ANY PRECIPITATION OFF
TO THE E...STARTING A PROLONGED DRIER AND COOLER LONGER RANGE
PERIOD. MODIFIED CANADIAN HIGH PRESSURE WILL SETTLE OVER THE
REGION STARTING MONDAY AND LAST THRU WEDNESDAY...PROMOTING MOSTLY
CLEAR AND BELOW-NORMAL TEMPERATURES OVER THE AREA. 12Z GFS DOES
ATTEMPT TO SPIT OUT A HUNDREDTH HERE AND THERE...BUT WITH
VIRTUALLY NO UPPER LEVEL SUPPORT AND SFC HIGH PRES ENTRENCHED OVER
THE AREA...AM DISCOUNTING THIS. IN FACT...THE ONLY PERIOD HAVING
MENTION OF PRECIP IS THU DURING THE DAY AS A SHORTWAVE TROF
DISTURBANCE ALOFT FORMS OVER LAKE SUPERIOR AND DRIFTS
SWD...ALLOWING ISOLD SHWRS/TSTMS TO DEVELOP OVER NW WI AND DRIFT
TO THE S INTO ERN AND SRN MN INTO WRN WI. SFC HIGH PRES LOOKS TO
REASSERT ITSELF FOR FRI AND SAT WITH CONTINUED NW FLOW
ALOFT...AGAIN RESULTING IN ADDITIONAL DRYING OUT TIME AND
TEMPERATURES STILL RUNNING BELOW NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 706 PM CDT SAT JUL 26 2014

A SMALL THREAT THIS EVENING FOR ISOLATED SHRA/TSRA FROM THE TWIN
CITIES ON EAST AS A COLD FRONT ACROSS CENTRAL MN SWEEPS EAST. IN
THE WAKE OF THE FRONT...A VERTICALLY STACKED LOW PRESSURE SYSTEM
OVER SOUTHERN LAKE WINNIPEG WILL DROP SOUTHEAST OVERNIGHT AND
SUNDAY. THIS WILL BRING A SURGE OF LOW LEVEL MOISTURE (MVFR CIGS)
INTO CENTRAL MN AFTER 06Z ALONG WITH THE THREAT OF SHOWERS
INCREASING TOWARDS DAYBREAK. CONFIDENCE IS NOT HIGH ON BRINGING
THE MVFR CEILINGS THROUGH THE TWIN CITIES...BUT DID INCLUDED THEM
FOR KRNH. SCT SHRA AND ISOLATED TSRA DEVELOPING ON SUNDAY UNDER
THE COLD UPPER LOW...ESPECIALLY ALONG AND EAST OF THE I-94
CORRIDOR. NW WINDS THIS EVENING (15G25KTS) BEHIND THE FRONT
DIMINISHING TO 10-15 KNOTS AFTER SUNSET. WINDS ACROSS THE ENTIRE
AREA INCREASING ON SUNDAY TO 15G25KTS.

KMSP...SMALL THREAT THIS EVENING FOR AN ISOLATED SHRA/TSRA AROUND THE
TWIN CITIES. MAIN PROBLEM ON DEVELOPMENT IS DIFFLUENT LOW LEVEL
FLOW. KEPT IT VFR ON SUNDAY ALTHOUGH A BRIEF PERIOD OF MVFR
CEILINGS IS POSSIBLE IN THE 15Z-18Z TIME FRAME. GUSTY NW WINDS
15-18G25KTS...ESPECIALLY FOR THE AFTERNOON...ALONG WITH SCT SHRA
AND ISOLATED TSRA.

/OUTLOOK FOR KMSP/

MON...VFR. WINDS N 10 KTS.
TUE...VFR. WINDS NW 10KTS.
WED...VFR. WINDS NW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...RAH
Hazardous weather outlook, Jul 26, 7:25 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT SAT JUL 26 2014

MNZ041>045-047>070-073>078-082>085-091>093-280130-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
825 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-280130-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
825 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OCCUR EARLY TONIGHT ALONG AND NORTH OF HIGHWAY
8. A SEVERE STORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 4:46 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             ONAMIA                  46.07N 93.67W
07/26/2014  E1.00 INCH       MILLE LACS         MN   TRAINED SPOTTER

            1 INCH HAIL ALONG HWY 169 NEAR ONAMIA

&&

JPC
Local storm report, Jul 26, 4:51 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 N ONAMIA              46.08N 93.67W
07/26/2014  M1.00 INCH       MILLE LACS         MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jul 26, 5:31 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 E KNIFE LAKE          45.98N 93.28W
07/26/2014  M0.75 INCH       KANABEC            MN   TRAINED SPOTTER

&&

CARLYON
Local storm report, Jul 26, 6:12 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CDT SAT JUL 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             4 ESE KNIFE LAKE        45.95N 93.23W
07/26/2014  E0.88 INCH       KANABEC            MN   TRAINED SPOTTER

&&

CARLYON
Special weather statement, Jul 26, 7:07 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
807 PM CDT SAT JUL 26 2014

WIZ014-015-270145-
BARRON-POLK-
807 PM CDT SAT JUL 26 2014

AT 802 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF SIREN. THIS STORM WAS MOVING EAST
AT 30 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FREDERIC.
  LEWIS.
  CLAM FALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4571 9214 4563 9214 4557 9215 4564 9253
      4573 9254 4573 9252 4573 9220 4573 9215
TIME...MOT...LOC 0107Z 281DEG 25KT 4571 9242

JLT
Special weather statement, Jul 26, 7:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT SAT JUL 26 2014

WIZ014-015-270215-
BARRON-POLK-
827 PM CDT SAT JUL 26 2014

AT 824 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 8 MILES EAST OF STRAIGHT LAKE WILDERNESS STATE PARK.
THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CLAM FALLS.
  MCKINLEY.
  CUMBERLAND.
  CUMBERLAND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4568 9214 4564 9214 4565 9196 4563 9185
      4547 9196 4557 9236 4571 9230
TIME...MOT...LOC 0127Z 288DEG 23KT 4564 9224

JLT

The radar

The Minneapolis radar (KMPX), 136 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
July 26, 7:35 PM CST
Where
Polk County, 2.93 mi NNW of McKinley
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
45.610, -92.200

Hail, Barron

When
July 26, 7:40 PM CST
Where
Barron County, 6.16 mi WSW of Barronett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.600, -92.120

Hail, Barron

When
July 26, 7:43 PM CST to 7:44 PM CST
Where
Barron County, 6.8 mi NNW of Comstock
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.564, -92.153

Spotter has a home on the Polk, Barron County line where baseball size hail fell on both sides. It was observed for a couple minutes.

Hail, Polk

When
July 26, 7:43 PM CST
Where
Polk County, 1.22 mi ESE of McKinley
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.563, -92.157

Spotter has a home on the Polk, Barron County line where baseball size hail fell on both sides. It was observed for a couple minutes.

Hail, Barron

When
July 26, 7:45 PM CST
Where
Barron County, 0.23 mi NNW of Cumberland
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
45.533, -92.021

Thunderstorm Wind, Barron

When
July 26, 7:51 PM CST
Where
Barron County, 1.96 mi N of Cumberland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.558, -92.014

A large tree was blown down over County Road B in Cumberland.

Thunderstorm Wind, Barron

When
July 26, 7:52 PM CST
Where
Barron County, 2.98 mi NNE of Cumberland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.572, -92.004

A large tree was blown down on the northeast side of Granite Lake, on 7 1/2 Street.

Hail, Barron

When
July 26, 8:15 PM CST
Where
Barron County, 1.19 mi SW of Rice Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.490, -91.750

Hail, Barron

When
July 26, 8:15 PM CST
Where
Barron County, 1.45 mi W of Rice Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.760

Hail, Barron

When
July 26, 8:17 PM CST
Where
Barron County, 0.97 mi E of Rice Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.500, -91.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523206, 523205, 523208, 523210, 523413, 523214, 523215, 523211, 523212, 523213.